Montana, 2018Tornado and Flash Flood in Montana, May 9, 2018
May 9, 2018 · NWS TFX · 2 events in 2 counties and zones
Multiple thunderstorms developed over north-central and southwest Montana during the afternoon and evening of May 9th, 2018 as a shortwave trough and accompanying Pacific cold front approached from the west. An ordinary cell thunderstorm produced a brief tornado six-miles southwest of Moore, MT in the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple thunderstorms developed over north-central and southwest Montana during the afternoon and evening of May 9th, 2018 as a shortwave trough and accompanying Pacific cold front approached from the west. An ordinary cell thunderstorm produced a brief tornado six-miles southwest of Moore, MT in the early evening. Multiple pictures indicated the tornado lofted dirt into the air, but no damage, injuries, or deaths occurred. Also, a flash flood occurred in Helena later that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 9, 2:06 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 9, 2:06 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
306 PM MDT Wed May 9 2018
.SYNOPSIS...
Showers and thunderstorms will expand in coverage Wednesday
evening. A few thunderstorms could produce small hail and gusty
winds. Fair weather returns for much of Thursday, with highs in
the mid 60s. The next weather system brings widespread rain and
mountain snow to the region Thursday night and Friday.
&&
.DISCUSSION...
Tonight through Friday...Instability associated with a compact
but potent shortwave trough will continue to introduce showers and
thunderstorms across the forecast area this evening. This
activity will become more widespread and transform into a band of
moderate rain moving west to east across N-central Montana
overnight. Fair weather returns for most of the forecast area on
Thursday as the departing trough moves away into northeastern
Montana. A larger stronger closed low develops over the interior
PacNW Thursday afternoon. Low level winds turn easterly Thursday
night, supporting a widespread area of upslope enhanced
precipitation backing into Rocky Mountain Front. Simultaneously,
scattered thunderstorms are possible over southwest Montana and
some of these may be strong. Latest model guidance suggests that
around 0.75 to 1" of precipitation may be possible through Friday
as this system rotates through the region. Snow levels drop to
near 6000 feet by early Saturday, but hydrologic concerns continue
to expand as detailed below.
An unusually-cool and unsettled day on Friday may transition to
moderating temperatures and an overall drying trend this weekend.
The evolution of this low pressure system is even less certain
Monday through Wednesday of next week. The latest run of the ECMWF
shifts the system eastward, allowing high pressure aloft to
become established over our area, which would result in drier
conditions. The latest GFS has the disturbance retrograding
northwestward and becoming absorbed by a separate low pressure
center aloft approaching the Pac NW, resulting in wetter weather
for Montana. Latest forecast is a compromise and therefore
temperatures may tend to be near or above-normal next week Monday
through Wednesday. Jaszka
&&
.AVIATION...
Updated 1800Z.
Mainly VFR expected through the TAF period as CIGS become
widespread. Mountain obscuration is possible. Simultaneously, flow
aloft will tend southwesterly to westerly as high pressure ridging
moves eastward and multiple disturbances begin affecting our region.
Showers and thunderstorms will traverse the area generally from west
to east through 12Z/Thur due to the aforementioned disturbances and
accompanying Pacific cold front. The best potential for
thunderstorms exists this afternoon and evening, especially along
and south of a KGTF to KLWT line. Some storms may produce small hail
and surface gusts up to 45 knots. The aforementioned front looks to
near the Divide between 18Z and 21Z/Wed and then near a KHVR to KBIL
line by 12Z/Thur. A period of breezy westerly to northwesterly
surface winds is expected behind this front.
Jaszka
&&
.HYDROLOGY...
Warm temperatures continue to bring overland flooding due to
snowmelt. The situation will get more complicated through the late
week as several disturbances could bring areas of increased rainfall
across the area. Taking snowmelt, rainfall, and increase flows
through area dams some river forecasts were increased today. The
result is a Flood Watch for Simms and Vaughn along the Sun River,
Big Hole River at Melrose, and the Jefferson River near Three Forks.
An areal flood warning remains in effect for the Helena Valley and
the Lincoln area. Numerous problems have been reported along Tenmile
Creek, with impacts possible on Prickly Pear and Sevenmile Creeks.
Problems have also been reported in the Lincoln area, with multiple
homes having water running through them, especially in the Stemple
Pass and Good News Lane areas. Thus, this warning will remain in
effect until the impacts from flooding have diminished.
As mentioned...a series of disturbances will bring widespread
chances for rain through the end of the week. Rainfall amounts of a
half inch to an inch are possible during the next three days. This
could bring additional flooding concerns. Those in low lying areas
and near rivers or creeks should be alert for additional flooding.
Anglin
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 65 43 50 / 80 40 80 90
CTB 43 64 41 50 / 70 30 60 70
HLN 45 66 41 52 / 100 30 80 90
BZN 44 66 40 53 / 60 50 90 70
WEY 34 59 32 47 / 40 40 50 60
DLN 41 63 37 51 / 50 40 70 60
HVR 47 63 42 55 / 100 80 30 50
LWT 45 62 40 50 / 100 60 70 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
An areal flood warning remains in effect for the Helena Valley and
the Lincoln area.
Flood watches are in effect for the Sun River at Vaughn and Simms,
and for the Big Hole River at Melrose, and the Jefferson River
near Three Forks.
&&
http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 9, 1:27 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL MARYSVILLE 46.75N 112.30W
05/09/2018 E0.25 INCH LEWIS AND CLARK MT TRAINED SPOTTER
A LOT OF PEA SIZE HAIL ALONG WITH VERY HEAVY
RAIN OCCURRING AT THIS TIME.
&&
MARTINSpecial weather statement, May 9, 3:05 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
405 PM MDT WED MAY 9 2018
MTZ012-092300-
Cascade MT-
405 PM MDT WED MAY 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTIES UNTIL
500 PM MDT...
At 403 PM MDT, Doppler radar was tracking a cluster of thunderstorms
stretching from Cascade to Monarch. These thunderstorms are moving
northeast at 20 mph.
Heavy rainfall in a short amount of time and winds in excess of 40
mph will be possible with these storms.
Locations impacted include...
Sluice Boxes State Park, Eden and Monarch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4736 11077 4725 11079 4710 11077 4709 11069
4702 11067 4701 11108 4703 11111 4708 11108
4709 11116 4701 11117 4700 11153 4698 11155
4697 11168 4724 11173
TIME...MOT...LOC 2203Z 240DEG 17KT 4710 11127
MartinTornado, Judith Basin
- When
- May 9, 4:28 PM MST to 4:33 PM MST
- Where
- Judith Basin County, 0.69 mi S of Sipple to 1.38 mi S of Sipple
- Rating
- EF0
- Path length
- 0.69 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 46.910, -109.780
KRTV received multiple photos of a tornado six-miles southwest of Moore, MT. Tornado moved southward and lasted about five-minutes per observer. Path length and maximum path width were estimated.
Flash Flood, Lewis and Clark
- When
- May 9, 7:45 PM MST
- Where
- Lewis and Clark County, 0.84 mi NE of Helena to 0.82 mi NE of Helena
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 46.590, -112.020
KTVH reported flash flooding at intersection of 11th Ave and N. Montana Ave in Helena.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, May 9, 2018$261,000 · 1 in hail · 32 events
- Tornado and Lightning Strike in Wisconsin, May 9, 2018$30,000 · EF0 · 2 events
- Hail and Damaging Winds in Michigan, May 9, 2018$20,000 · 1 in hail · 5 events
- Damaging Wind in Iowa, May 9, 20182 injured · 1 event
- Tornado and Hail in Wisconsin, May 9, 2018$15,000 · EF0 · 4 events
- Hail and Damaging Winds in Illinois, May 9, 20181.25 in hail · 10 events
- Damaging Winds in Indiana, May 9, 201855 kt wind · 8 events
- Damaging Winds in Indiana, May 9, 201860 kt wind · 4 events
- Hail in Montana, May 9, 20181.25 in hail · 3 events
- Hail in Kansas, May 9, 20181 in hail · 3 events
- Dust Storm in Kansas, May 9, 20182 events
- Flood in Washington, May 9 to 16, 2018$260 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745660, 745706.